Alert archive / California / Flash Flood Warnings in 1995

Flash Flood Warning 5, NWS Sacramento, CA

December 12, 1995Nevada County, California

NWS Sacramento, CA issued this flash flood warning at Dec 12, 1995, 11:37 AM PST for Nevada County, California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 1995, 11:37 AM PST (19:37 UTC)
Expired
Dec 12, 1995, 5:45 PM PST
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Whole counties

County Nevada County, CA

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 1995-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 1995-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAC 121940 RRA
FFWSAC
CAC057-130145-
 
SMALL STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
1137 AM PST TUE DEC 12 1995
 
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SMALL STREAM FLOOD WARNING EFFECTIVE UNTIL  545 PM PST
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN NORTH CALIFORNIA
 
   ...NORTH CENTRAL NEVADA COUNTY
 
FLOODING OF THE HEADWATERS OF THE YUBA RIVER HAS BEEN REPORTED NEAR
CISCO GROVE. HEAVY RAINS OVERNIGHT AND CONTINUED DEVELOPMENT OF
THUNDERSTORMS APPROACHING THIS AREA WILL CONTINUE THE THREAT OF FLOODING
OF THE STREAMS IN THIS AREA THROUGH TONIGHT.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
SJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 12, 1:34 AM PST, 10 hours 3 minutes earlier.

Area forecast discussion, Dec 12, 1:34 AM PST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
130 AM PST MON DEC 12 1995

BACK EDGE OF ENHANCED CLDS ON SAT PIX NOW APPROACHING CNTRL CA.
SATELLITE PRECIP ESITMATES AND KDAX ARE SHOWING DECREASE INTENSITY
AND COVERAGE OF RAINFALL TO OUR SOUTHWEST.  THIS DRIER UPPER LVL
AIRMASS IS MOVING FASTER THAN NGM HAD FCSTD AS SYSTEMAS IS MOVING
ALONG STG 130 KT JET.  HOWEVER...MODELS KEEP LOW TO MID LEVEL
MOISTURE IN PLACE AND CURRENT SAT TOTAL PRECIP WATER ESTIMATES
INDICATED A STREAM OF TPW VALUES NEAR 60 MM HEADING TOWARDS CNTRL CA.
SOME TRAINING CONVECTION IS ALSO OCCURING IN THE DRIER AREA.  JET
EXPECTED TO PUNCH INTO CA LATER THIS MORING BRINGING VERY UNSTABLE
AIRMASS THROUGH THIS AFTN.  STRONGEST UVV VALUES FCSTD TO OCCUR
BETWEEN 10-14Z.  STRONG PVA EXPECTED TO CONTINUE INTO THE EARLY
AFTNOON HOURS AS UPPER LOW LIFTS NORTHEASTWARD.  EXPECT RAIN TO TAPER
OFF INTO SHOWERS LATER THIS MORNING.  CAN NOT RULE OUT POSSIBILITY OF
TSTM ACTIVITY LATER TDY AS NGM FCST SOUNDING INDICATED LI VALUES OF -
3 AND CAPE ABOVE 600 OVR SAC VLY THIS AFTN.  ALSO GRIDDED TIME/HGT X-
SECTION INDICATED FOLDING OF THETA-E VALUES.

WIND MAY BE MORE OF A CONCERN AS SFC LOW CONTINUES TO DEEPEN.  88D
VAD WIND PROFILE SHOWED 45-50 KTS WINDS AT 1 KFT.  STRONGEST WINDS
ARE ON THE ERN SIDE OF THE VLY.  THIS VEERING WIND PROFILE REACHED
MAX AT 75 KNOTS AROUND 6 KFT.  NGM BOUNDARY WINDS (L2M) FCSTD 35
KNOTS AT 12Z...WHICH WOULD BE TOO LOW COMPARED TO CUR VAD WINDS
VALUES.  SFC OBS INDICATED SUSTAINED WINDS BETWEEN 20-25 KNOTS ATTM
AND SFC GRADIENT EXPECTED TO TIGHTEN TOWARDS MORNING AS SFC LOW
APPROACHES PACNW AND DEEPENDS.  WILL HAVE TO KEEP WIND ADVISORY UP AT
LEAST INTO EARLY AFTN.  A WIND WARNING MAY BE NEEDED AS SOME OF THE
GUSTS WILL BE CLOSE TO WARNING CRITERIA.  SFC GRAD WILL START TO
RELAX IN THE AFTN AS SFC LOW EXPECTED TO LIFT RAPIDLY TO THE
NORTHEAST.

BLU 44/33/37...++/90/80
SAC 61/47/56...++/70/80 (SAC EXEC)

LAM/KS

In the hours before

Special weather statement, Dec 12, 7:40 AM PST, 3 hours 57 minutes before
CAZ006-009-121700-

SPECIAL WEATHER STATEMENT...RESEND...
NATIONAL WEATHER SERVICE SACRAMENTO CA
740 AM PST TUE DEC 12 1995

...HIGH WIND WARNING...
...URBAN AND SMALL STREAM FLOOD ADVISORY...
...STRONG WINTER STORM AFFECTING NORTHERN CALIFORNIA...

25 TO 35 MPH SOUTH TO SOUTHEAST WINDS WITH GUSTS OVER 50 MPH ARE
BUFFETING THE CENTRAL VALLEY THIS MORNING. GUSTS OF 60 MPH HAVE BEEN
REPORTED AT SACRAMENTO EXECUTIVE AIRPORT AND SHINGLE SPRINGS.  THESE
WINDS ARE PRODUCING NUMEROUS POWER OUTAGES AND MAKING TRAVEL
HAZARDOUS...ESPECIALLY FOR HIGH PROFILE VEHICLES TRAVELLING ON EAST
AND WESTBOUND ROADS. ADDITIONALLY...DOWNED TREES AND OVERTURNED
VEHICLES MAY BE BLOCKING SOME ROADWAYS.  WITH SOME TRAFFIC SIGNALS
OUT...EXERCISE EXTREME CAUTION WHEN APPROACHING INTERSECTIONS.

THESE VERY WINDY CONDITIONS WILL PERSIST THROUGHOUT THE MORNING
TOGETHER WITH AREAS OF HEAVY SHOWERS AND ISOLATED THUDERSTORMS.

THESE HEAVY SHOWERS WILL AGGRAVATE ALREADY FLOODED ROADS AND
CREEKBEDS.

THIS STORM IS EXPECTED TO MOVE SLOWLY NORTHEASTWARD INTO WASHINGTON
STATE TODAY. PRECIPITATION WILL TAPER OFF TO LIGHT SHOWERS WITH WINDS
DECREASING TO SOUTH TO SOUTHWEST AT 15 TO 25 MPH BY EVENING.

SJC
Special weather statement, Dec 12, 10:15 AM PST, 1 hour 22 minutes before
CAZ006-009-121700-

SPECIAL WEATHER STATEMENT...RESEND...
NATIONAL WEATHER SERVICE SACRAMENTO CA
740 AM PST TUE DEC 12 1995

...HIGH WIND WARNING...
...URBAN AND SMALL STREAM FLOOD ADVISORY...
...STRONG WINTER STORM AFFECTING NORTHERN CALIFORNIA...

25 TO 35 MPH SOUTH TO SOUTHEAST WINDS WITH GUSTS OVER 50 MPH ARE
BUFFETING THE CENTRAL VALLEY THIS MORNING. GUSTS OF 60 MPH HAVE BEEN
REPORTED AT SACRAMENTO EXECUTIVE AIRPORT AND SHINGLE SPRINGS.  THESE
WINDS ARE PRODUCING NUMEROUS POWER OUTAGES AND MAKING TRAVEL
HAZARDOUS...ESPECIALLY FOR HIGH PROFILE VEHICLES TRAVELLING ON EAST
AND WESTBOUND ROADS. ADDITIONALLY...DOWNED TREES AND OVERTURNED
VEHICLES MAY BE BLOCKING SOME ROADWAYS.  WITH SOME TRAFFIC SIGNALS
OUT...EXERCISE EXTREME CAUTION WHEN APPROACHING INTERSECTIONS.

THESE VERY WINDY CONDITIONS WILL PERSIST THROUGHOUT THE MORNING
TOGETHER WITH AREAS OF HEAVY SHOWERS AND ISOLATED THUDERSTORMS.

THESE HEAVY SHOWERS WILL AGGRAVATE ALRE<ADY FLOODED ROADS AND
CREEKBEDS.

THIS STORM IS EXPECTED TO MOVE SLOWLY NORTHEASTWARD INTO WASHINGTON
STATE TODAY. PRECIPITATION WILL TAPER OFF TO LIGHT SHOWERS WITH WINDS
DECREASING TO SOUTH TO SOUTHWEST AT 15 TO 25 MPH BY EVENING.

SJC
Local storm report, Dec 12, 11:00 AM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1100 AM PST TUE DEC 12 1995

TIME (PST)      CITY LOCATION       EVENT
                COUNTY LOCATION

0230 AM         SUNNYVALE           45 MPH WIND GUST. SEVERAL TREES
12/12/95        SANTA CLARA         DOWN AND NUMEROUS ARCHING POWER
                                    LINES.

0400 AM         SANTA CRUZ MTNS     70 MPH WIND GUST.
12/12/95        SANTA CRUZ

0436 AM         MARIN COUNTY        70 MPH WIND GUST.
12/12/95

0630 AM         S.F. STATE UNIV.    85 MPH WIND GUST.
12/12/95        SAN FRANCISCO

0715 AM         OAKLAND             75 MPH WIND GUST.
12/12/95        ALAMEDA

0735 AM         LOS GATOS           6.7" 24-HOUR RAINFALL.
12/12/95        SANTA CLARA

0745 AM         MOUNT UMUNHUM       97 MPH WIND GUST.
12/12/95        SANTA CLARA

0803 AM         ANGEL ISLAND        103 MPH WIND GUST.
12/12/95        SAN FRANCISCO BAY

0845 AM        HEALDSBURG          7.7" 24-HOUR RAINFALL.
12/12/95        SONOMA

1000 AM         OAKLAND             2.66" 45-MINUTE RAINFALL.
12/12/95        ALAMEDA

KOPPS
Local storm report, Dec 12, 11:00 AM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1100 AM PST TUE DEC 12 1995

TIME (PST)      CITY LOCATION       EVENT
                COUNTY LOCATION

0230 AM         SUNNYVALE           45 MPH WIND GUST. SEVERAL TREES
12/12/95        SANTA CLARA         DOWN AND NUMEROUS ARCHING POWER
                                    LINES.

0400 AM         SANTA CRUZ MTNS     70 MPH WIND GUST.
12/12/95        SANTA CRUZ

0436 AM         MARIN COUNTY        70 MPH WIND GUST.
12/12/95

0630 AM         S.F. STATE UNIV.    85 MPH WIND GUST.
12/12/95        SAN FRANCISCO

0715 AM         OAKLAND             75 MPH WIND GUST.
12/12/95        ALAMEDA

0735 AM         LOS GATOS           6.7" 24-HOUR RAINFALL.
12/12/95        SANTA CLARA

0745 AM         MOUNT UMUNHUM       97 MPH WIND GUST.
12/12/95        SANTA CLARA

0803 AM         ANGEL ISLAND        103 MPH WIND GUST.
12/12/95        SAN FRANCISCO BAY

0845 AM        HEALDSBURG          7.7" 24-HOUR RAINFALL.
12/12/95        SONOMA

1000 AM         OAKLAND             2.66" 45-MINUTE RAINFALL.
12/12/95        ALAMEDA

KOPPS

Nearby

Flash Flood Warnings in California, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.